Medical questions & health advice by licensed doctors
"Will my hair grow back and will the acne go away ... ever?"
Discontinued use of bc pill in January 2011 Began hair loss and oily scalp and skin approximately 6 weeks ago Hair loss has been rapid Currently not taking any meds but I do take vitamin supplements All blood work is normal, i.e. no thyroid disfunction Recently lost 30 lbs. over many many months at a rate of about 1-2 lbs. a week
It sounds like you have already seen your doctor if you have had some blood work done, and it is good to hear that that is normal. It is true that rapid hair loss can sometimes be associated with thyroid problems or anemia. Assuming there is no scarring or inflammation of the scalp, then the next most likely possibility for explaining your hair loss is something called telogen effluvium.
See a doctor who can help
Find a Primary care-doctors near you
This is a thinning of the hair that occurs uniformly over the entire scalp and that is usually precipitated by a shock to the system - for example, a serious infection or medical illness, psychological stress, a new medication, etc. Therefore it is worth thinking about if there has been something like that in the recent past. I am not sure why you are losing weight - is this intentional? If not, or if you are not overweight, there may be an illness underlying this or poor nutrition, which could trigger telogen effluvium. Also, I suspect that discontinuing your birth control pill may be related to the acne. There are some types of birth control pills that improve acne a lot, and so coming off this pill may have worsened your skin. Talk to your primary care doctor for more ideas. Good luck.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.